Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 111, NWS Springfield, MO

May 8, 2014Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2014, 5:40 PM CDT for Texas County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2014, 5:40 PM CDT (22:40 UTC)
Expired
May 8, 2014, 6:30 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Texas County, MO

The radar

The Springfield radar (KSGF), 136 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WUUS53 KSGF 082240
SVRSGF
MOC215-082330-
/O.NEW.KSGF.SV.W.0111.140508T2240Z-140508T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 630 PM CDT

* AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF HOUSTON...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCYRUS AROUND 545 PM CDT.
  HOUSTON AROUND 550 PM CDT.
  RAYMONDVILLE AROUND 555 PM CDT.
  PRESCOTT AROUND 600 PM CDT.
  LICKING AROUND 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3718 9195 3724 9211 3761 9199 3761 9193
      3760 9193 3760 9182 3760 9181 3760 9175
      3743 9176 3742 9173
TIME...MOT...LOC 2240Z 204DEG 36KT 3726 9200

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

HATCH
3 follow-up statements
681 
WWUS53 KSGF 082253
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 PM CDT THU MAY 8 2014

MOC215-082330-
/O.CON.KSGF.SV.W.0111.000000T0000Z-140508T2330Z/
TEXAS MO-
553 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
TEXAS COUNTY UNTIL 630 PM CDT...

AT 548 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
RAYMONDVILLE...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LICKING...PRESCOTT AND RAYMONDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS.

LAT...LON 3731 9184 3727 9186 3741 9205 3761 9193
      3760 9193 3760 9188 3760 9175 3743 9176
      3742 9173
TIME...MOT...LOC 2253Z 204DEG 36KT 3740 9193

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

HATCH
414 
WWUS53 KSGF 082307
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
607 PM CDT THU MAY 8 2014

MOC215-082330-
/O.CON.KSGF.SV.W.0111.000000T0000Z-140508T2330Z/
TEXAS MO-
607 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
TEXAS COUNTY UNTIL 630 PM CDT...

AT 603 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LICKING...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LICKING AND RAYMONDVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS.

LAT...LON 3731 9184 3753 9198 3761 9193 3760 9193
      3760 9189 3760 9175 3743 9176 3742 9173
TIME...MOT...LOC 2307Z 205DEG 35KT 3749 9184

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH

$$

HATCH
646 
WWUS53 KSGF 082315
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT THU MAY 8 2014

MOC215-082326-
/O.CAN.KSGF.SV.W.0111.000000T0000Z-140508T2330Z/
TEXAS MO-
615 PM CDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TEXAS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS.

LAT...LON 3731 9184 3753 9198 3761 9193 3760 9193
      3760 9189 3760 9175 3743 9176 3742 9173
TIME...MOT...LOC 2316Z 205DEG 35KT 3757 9179

$$

HATCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:12 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 8, 3:12 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
312 PM CDT Thu May 8 2014

...Active Weather Pattern Today into Early Next Week...

.SHORT TERM...(This Evening and Tonight)
Issued at 300 PM CDT THU MAY 8 2014

An upper level trough is currently pushing east into the central
Plains as an associated area of surface low pressure pushes
northeast across eastern Nebraska. A cold front ALSO extends south
from the low and is pushing east across central Kansas and
Oklahoma.

Convection is ongoing across the area. This activity formed over
Oklahoma overnight and continues to develop and push to the
northeast. These showers and thunderstorms will continue to track
northeast across the area this afternoon into the early evening
hours. Deep layer shear is on the weak side across the area.
Instability is starting to increase across the eastern Ozarks as
more heating was able to occur in these locations before clouds
were able to overspread the area. The overall severe potential is
on the low side with this activity, but with slightly better
instability there could be a few strong wind gusts with any bow
segments that can develop this afternoon and early this evening.
This activity will push east of the area by the early to mid
evening hours.

The clouds are clearing from west to east across eastern Kansas
into central Oklahoma behind this convection. We will have to see
how far east the clearing can make it this afternoon/early this
evening. The clearing will likely make it over to the far western
portion of the forecast area. Additional thunderstorms are
expected to develop across northeastern Oklahoma into eastern
Kansas along a cold front late this afternoon into this evening.
This activity will then track to the northeast and may clip
southeastern Kansas and far western Missouri. Deep layer wind
shear will begin to increase from west to east this evening and if
enough clearing occurs and enough instability can develop, hail in
excess of quarters will be possible with stronger storms. These storms
may congeal into a line and track east across the area. If the
line does develop winds in excess of 60mph will be possible. There
would also be a small risk for a brief tornado within this line
generally northwest of a Columbus Kansas to Osceola Missouri Line
this evening.

The cold front will then slowly sag southeast towards the area late
this evening into the overnight hours. Showers and thunderstorms
are expected to develop and ride along the front overnight. The
front will push over the far northern and western portions of the
forecast area tonight. Locally heavy rainfall will occur where the
training of storms can occur along the front. Due to the dry
antecedent conditions the overall flood risk is low with this
potential heavy rainfall.

.LONG TERM...(Friday through Thursday)
Issued at 300 PM CDT THU MAY 8 2014

An active weather pattern will continue Friday into early next
week as the a couple storm system track through the region.

Any convection that develops overnight tonight should push east of
the area by Friday morning, with clearing expected behind this
activity. The cold front will continue to track southeast through
the area on Friday. Areas southeast of the front will become
unstable. Better deep layer shear will be over the region on
Friday afternoon allowing organized updrafts. Additional
thunderstorms will develop along the front, and these storms will
have the potential to become strong a severe. The main risk will
be large hail with a few of the strongest storms capable of hail
to golf balls generally along and southeast of the Interstate 44
corridor. The front will push south of the area Friday evening
with dry conditions overnight Friday.

The front will then lift back north across the area Saturday.
Thunderstorms area expected to develop along and north of the
front as it lifts through the region. A few of these storms could
become strong to severe with large hail the main risk. South of the
front instability will increase but there will not be much in a way
of lift, and a cap will be increasing through the day as a warm
air mass in the mid level spreads over the area. So, think all in all
most of the activity will occur along and ahead of the front on
Saturday.

Another upper level system will track through the region late this
weekend into early next week. Medium range models continue to
differ on the track, timing, and strength of this system. The cold
front will sag south then sweep through the region as the upper
level trough approaches and sweeps through the region. Additional
severe storm potential will be possible, but details/evolution of
storms are lacking this far out in time.

Northwest flow aloft pattern will setup over the region behind
this system through the middle of next week behind this system.
Cooler conditions will occur across the region in this northwest
flow pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1144 AM CDT THU MAY 8 2014

A band of convection was beginning to enter our southwestern CWA
late this morning and will affect JLN at the onset of the 18z
TAFS before spreading eastward to affect both SGF/BBG in a
couple/few hours. Have dropped conditions into MVFR with the
convection which should clear to the east within a couple/few
hours of onset. Redevelopment will then be possible along cold
front late this afternoon/early evening which should shift
southeast with time tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, May 8, 2:54 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT THU MAY 8 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-092000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
254 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SUSTAINED SOUTHERLY WINDS AROUND 20 MPH WITH GUSTS OVER 30 MPH
  WILL OCCUR AT TIMES THIS AFTERNOON...PRIMARILY ACROSS WESTERN
  MISSOURI AND EXTREME SOUTHEASTERN KANSAS.

  SCATTERED THUNDERSTORMS WILL CONTINUE TO PUSH NORTHEAST ACROSS
  THE AREAS GENERALLY ALONG AND EAST OF HIGHWAY 65 THIS AFTERNOON
  INTO EARLY THIS EVENING. THERE COULD BE A FEW LOCALLY STRONG
  WIND GUSTS WITHIN ANY BOW SEGMENTS THAT CAN DEVELOP IN THIS
  LINE...BUT OVERALL THESE STORMS SHOULD REMAIN BELOW SEVERE
  LIMITS.

  ADDITIONAL THUNDERSTORMS WILL THEN DEVELOP ACROSS NORTHEASTERN
  OKLAHOMA AND EASTERN KANSAS LATER THIS AFTERNOON INTO EARLY THIS
  EVENING. THIS WILL TRACK TO THE NORTH EAST AND MAY CLIP
  LOCATIONS ALONG AND NORTHWEST OF A COLUMBUS KANSAS TO OSCEOLA
  MISSOURI LINE THIS EVENING. LARGE HAIL TO THE SIZE OF QUARTERS
  AND WIND GUSTS OVER 50 MPH WILL BE THE MAIN RISK WITH THIS
  ACTIVITY. THESE STORMS MAY DEVELOP INTO A LINE AS THEY TRACK
  INTO THESE AREAS. IF A LINE OF STORMS MATERIALIZES...THE
  POTENTIAL EXISTS FOR DAMAGING WIND GUSTS OVER 60 MPH. THERE
  WOULD ALSO BE A LIMITED THREAT FOR A BRIEF TORNADO GENERALLY
  NORTH OF A COLUMBUS KANSAS TO OSCEOLA MISSOURI LINE. FREQUENT
  LIGHTNING CAN ALSO BE EXPECTED WITH THUNDERSTORMS TONIGHT.

  A COLD FRONT WILL THEN SHIFT SOUTHEAST INTO THE FAR NORTHERN
  AND WESTERN PORTIONS OF THE FORECAST AREA OVERNIGHT. ADDITIONAL
  SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AND TRACK ALONG
  THE FRONT. FREQUENT LIGHTNING WILL BE POSSIBLE ALONG WITH
  LOCALLY HEAVY RAINFALL. GIVEN THE DRY CONDITIONS IN PLACE ACROSS
  THE REGION THE RISK FOR FLOODING IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL CONTINUE INTO FRIDAY AND FRIDAY EVENING AS
  A COLD FRONT SLOWLY MOVES SOUTHEAST ACROSS THE OUTLOOK AREA.
  IF ENOUGH INSTABILITY CAN DEVELOP TO THE SOUTH OF THIS FRONT...
  HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH WILL BE
  POSSIBLE WITH SOME STORMS. THE MAIN SEVERE THREAT WOULD
  GENERALLY BE ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.

  GUSTY SOUTHERLY WINDS UP TO 30 MPH ARE EXPECTED ACROSS EXTREME
  SOUTHEASTERN KANSAS AND WESTERN MISSOURI THIS WEEKEND AS A
  WARM FRONT LIFTS NORTH THROUGH THE REGION.

  THERE IS THEN A CONDITIONAL RISK FOR SEVERE THUNDERSTORMS ON
  SATURDAY AFTERNOON AND SATURDAY EVENING IF THUNDERSTORMS CAN
  MANAGE TO DEVELOP ALONG THAT RETREATING WARM FRONT. IF STORMS
  DO DEVELOP...THEY WOULD LIKELY BE SUPERCELLS CAPABLE OF
  PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND
  GUSTS.

  ADDITIONAL ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE FROM
  SATURDAY NIGHT INTO EARLY NEXT WEEK...HOWEVER THE THREAT FOR
  STRONG TO SEVERE STORMS REMAINS HIGHLY UNCERTAIN AT THIS TIME.
  IT DOES APPEAR THAT THE THREAT FOR THUNDERSTORMS WILL FINALLY
  END SOMETIME LATER MONDAY OR MONDAY NIGHT AS A COLD FRONT
  SWEEPS ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
  HOURS ACROSS EXTREME SOUTHEASTERN KANSAS AND THE MISSOURI
  OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, May 8, 2:38 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
238 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     4 E WHEATON             36.77N 93.98W
05/08/2014                   BARRY              MO   COUNTY OFFICIAL

            ROOF BLOWN OFF A TRAILER WITH TREES DOWN.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:18 PM CDTSevere Thunderstorm WarningSGFLawrence42 min
May 8, 5:07 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster, Wright38 min
May 8, 5:10 PM CDTTornado WarningSGFDouglas, Webster, Wright20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.